Announcement

Collapse
No announcement yet.

Question related to Tramadol and Sertraline

Collapse
X
  • Filter
  • Time
  • Show
Clear All
new posts

  • Question related to Tramadol and Sertraline

    I suffer from social Anxiety Disorder, SAD, and at the same time severe pain from shoulder bursitis which has been operated on but not fixed. I use to take Tramadol 50mg daily for my shoulder pain but since starting the Sertraline 100mg daily[SIZE=3][FONT=Expert Sans Regular], I was told by the doctor to stop taking the Tramadol. I had not taken both of them or suffered any kind of reaction and the doctor did this as a precaution.

    Since then I have tried Physio, Co-codamol, Ibuprofen, paracetamol for my shoulder but none of these have relieved the shoulder pain.

    Question is:

    Is it worth testing 50mg with Sertraline to see if there are any reactions and if it does the trick? I am just tired of not being able to sleep because of my shoulder pain. MY GP seems deadly against it as it ‘might’ react and will not give me anything stronger to deal with the shoulder pain but having spoken to some of GP friends, they seem to think it can be taken simultaneously with close monitoring.

    Any thoughts would be welcome. Thank you

  • #2
    Quite a bit about this on the net. Do a Google.
    johnep

    Comment


    • #3
      Your own doctor knows your history and position better than anyone else. The best thing is to have an honest conversation with them and explain that you are willing to take a certain amount of risk in order to get relief. Another option may be to look at an alternative to the sertaline but most of the drugs in that class have the same issue.
      Ask if there is a pharmacist working at the practice. They may be able to spend more time working this out with you than the short appointments the doctors have.

      Comment


      • #4
        Nasty stuff, Tramadol. When it first came out saw several people with ‘psychotic’ side effects. An alternative for the pain, such as acupuncture, might be a better route.

        Comment


        • #5
          Serious serotonin syndrome is associated with the combination of MAOI and SRI/SRA drugs, the combination of multiple SRI's like sertraline and tramadol can cause a degree of serotonin toxicity but this is uncommon and would not personally be a concern for me. However I must stress that I am not giving medical advice and would suggest consulting a doctor who is more experienced in pain management rather than your GP.

          The drugs you have tried so far are relatively weak pain killers, codeine is a pro-drug of morphine and it is notorious for lack of efficacy due to poor metabolism of the drug. Generally it makes no sense to use codeine when you can just use morphine which is a more reliable and safer analgesic.

          Comment


          • #6
            Most hospitals have a pain clinic.
            johnep

            Comment


            • #7
              Hi Jonny, I am very sorry to hear about your pain. Bursitis can indeed be debilitating. I am commenting on this a few months late but I will comment regardless as you may read it. I have seen patients taking tramadol and SSRI's such as sertraline and they were getting on fine. There is however an elevated risk of serotonin syndrome and some clinicians like your GP can be very cautious and avoid the interaction. Opioids don't tend to be that effective for inflammatory pains, they're more effective for so called visceral pains. Still however, If max dose co-codamol is not effective, next step could be a more potent opioid like morphine. Addition of a topical agent such as deep heat max strength (which from experience yields good results) may help as well. A combination of a stronger anti inflammatory NSAID e.g Naproxen plus a strong opioid and a topical agent could be tried. Speak to your GP about your options, if they're struggling to provide one, they should refer you to a pain clinic.

              Comment

              Working...
              X